Pennsylvania, 2011Hail and Damaging Winds in Pennsylvania, June 5, 2011
June 5, 2011 · NWS CTP · 7 events in 4 counties and zones
An isolated severe thunderstorm moved south across portions of the middle to lower Susquehanna Valley during the late evening on 5 June 2011. The storm produced areas of wind damage and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved south across portions of the middle to lower Susquehanna Valley during the late evening on 5 June 2011. The storm produced areas of wind damage and marginally severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 5, 5:59 PM EST, 31 minutes earlier.
Area forecast discussion, Jun 5, 5:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT SUN JUN 5 2011
.SYNOPSIS...
A BLOCKING PATTERN WILL KEEP PENNSYLVANIA IN A DRY NW FLOW EARLY
THIS WEEK. HOWEVER...THE BLOCK SHOULD BREAK DOWN BY MID
WEEK...ALLOWING AN UPPER RIDGE TO OVERSPREAD THE EASTERN STATES. A
COLD FRONT WILL LIKELY PUSH INTO THE REGION LATE THURSDAY OR
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHRA/TSRA COVER THE ERN MTS AND THEY ARE MOVING SSE. LITTLE
LIGHTNING ATTM...BUT LOTS OF SPLITTING CELLS DUE TO WEAK WINDS AND
SLIGHT VEERING WITH HEIGHT. LLVL DIR SHEAR NOT MODELED WELL...AS
WINDS AT THE SFC ARE ERLY AND NO DOUBT CONTRIBUTING TO BETTER
MESOS/UPDRAFTS. MOST CELLS APPEAR SUB-SVR AND NOWS/SPSS SHOULD
HANDLE THINGS FOR NOW. LOSS OF HEATING WILL HELP TO DECREASE THE
STORMS...BUT WEAK SHORTWAVE RUNNING SWRD THRU ERN PA WILL CONTINUE
TO ADD LIFT TO THE AREA. HAVE EXPANDED THE POP COVG FOR THE
EVENING AND EARLY NIGHT...AND EXTENDED CHC/ALMOST LIKELY MENTIONS
INTO LEB/LANC COS.
COOL NIGHT IN STORE...WITH THE WINDS DECOUPLING AND MAINLY CLEAR
SKIES. COULD BE SOME FOG IN THE ERN RIVER VALLEYS WHERE IT
HAS/WILL RAIN THIS EVENING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WITH HIGH PRESSURE STILL IN CONTROL ON MONDAY...TRANQUIL WEATHER
CONTINUES. H5 RIDGE AXIS OVERHEAD WITH DRY NW FLOW ALOFT AND
WARMING BOUNDARY LAYER TEMPS AS 850 T WARMS TO +14C TO +16C BY
00Z TUESDAY. ABUNDANT SUNSHINE WILL TRANSLATE TO HIGHS MOSTLY IN
THE LOWER TO MID 80S MONDAY AFTERNOON. WINDS WILL BE LGT AND
VARIABLE AS SFC HIGH PRESSURE PASSES OVR THE STATE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SOME RISK OF AN MCS AFFECTING THE REGION ON TUESDAY...AS BULK OF
MDL DATA PICKING UP ON A WEAK SHORTWAVE TRACKING ALONG NORTHERN
PERIPHERY UPPER RIDGE...WITH POSSIBLE SITES ON CENTRAL PA AS EARLY
AS TUES MORNING. THE WARM UP WILL BE ON BY TUESDAY...AS SFC HIGH
SLIPS SOUTH OF PA...ALLOWING WARMER RETURN SW FLOW TO TAKE HOLD.
850 TEMPS SUGGEST HIGHS MAINLY IN THE L/M80S...ALONG WITH
INCREASING HUMIDITY. LEFT POPS IN THE LOW RANGE...BUT DID
CUT AREA BACK TO EXCLUDE THE SE SOME.
BLOCKING PATTERN OVR THE ATLANTIC BEGINS TO BREAK DOWN BY
MIDWEEK...ALLOWING SUBTROPICAL RIDGE TO EXPAND NEWRD INTO THE MID
ATLANTIC REGION. CAN/T RULE OUT A TERRAIN INDUCED TSRA WED AFTN.
HOWEVER...WARM TEMPS ALOFT SHOULD SUPPRESS CONVECTION OVR MOST OF
THE AREA. GEFS ENS MEAN 850 TEMPS ARND 20C ARE SUPPORTIVE OF HIGHS
FROM U80S MTNS AND 90-95F IN THE VALLEYS. DID EDGE TEMPS UP SOME...
MAINLY AT NIGHT.
ANOTHER HOT DAY THURSDAY. HOWEVER...A BETTER CHC OF PM TSRA AS
HGTS FALL AHEAD OF APPROACHING SHORTWAVE OVR THE GRT LKS.
RELATIVELY LITTLE SPREAD AMONGST MDL GUIDANCE THRU SAT...ALL OF
WHICH INDICATE A DYING COLD FRONT WILL SLOWLY SAG SOUTH THRU PA
FRIDAY.
WENT WITH A DRY FCST AFTER 00Z SAT.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDS PREVAIL THIS EVENING...WITH CLEAR SKIES CONTG OVERNIGHT
LEADING TO PATCHY MVFR FOG AFTER 06Z. VFR RETURNS AFT 13Z MON
ACROSS ALL RTES AFTER MORNING FOG DISSIPATION. UPPER LEVEL HIGH
PRESSURE WILL KEEP FAIR WEATHER ACROSS THE REGION THROUGH TUESDAY.
OUTLOOK...
TUE-THU...PRIMARILY VFR WITH WEAK HIGH PRESSURE OVER THE REGION.
CHANCE OF AFTN OR EVENING SHRA/TSRA WED AND THU.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...MARTIN
AVIATION...DEVOIR
Hazardous weather outlook, Jun 5, 11:00 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT SUN JUN 5 2011
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1200 PM EDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 5, 5:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT SUN JUN 5 2011
PAZ046-051>053-058-052315-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
SOUTHERN LYCOMING PA-
636 PM EDT SUN JUN 5 2011
...THUNDERSTORMS WILL AFFECT COLUMBIA...EASTERN MONTOUR...EASTERN
NORTHUMBERLAND...SCHUYLKILL AND SOUTHEASTERN LYCOMING COUNTIES...
AN AREA OF THUNDERSTORMS COVERED COLUMBIA COUNTY AT 630 PM. THE
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 30 MPH. THESE
STORMS ARE EXPECTED TO PRODUCE WIND GUSTS TO 45 MPH AND PENNY SIZE
HAIL.
IF YOU ARE OUTDOORS...MOVE INDOORS. LIGHTNING CAN STRIKE MANY MILES
AWAY FROM WHERE IT IS RAINING.
LAT...LON 4059 7617 4066 7654 4121 7672 4130 7634
4126 7630 4121 7632 4114 7628 4114 7622
4096 7621 4091 7605 4091 7599 4073 7576
FORECASTER: DANGELOSpecial weather statement, Jun 5, 6:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT SUN JUN 5 2011
PAZ051>053-058-060000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
714 PM EDT SUN JUN 5 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN NORTHUMBERLAND...
SCHUYLKILL...SOUTHEASTERN MONTOUR AND SOUTHERN COLUMBIA COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED SOUTHERN COLUMBIA AND
NORTHERN SCHUYLKILL COUNTIES AT 710 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 226 AND 247...AND
I-81 BETWEEN MILE MARKERS 100 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...
ROUTE 11...ROUTE 209...STATE ROAD 61...AND STATE ROAD 309.
LAT...LON 4073 7575 4069 7583 4064 7598 4057 7601
4058 7605 4053 7617 4050 7642 4102 7662
4101 7622 4095 7620 4091 7605 4092 7599
4081 7588
FORECASTER: DANGELOEvent by event
4 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Northumberland
- When
- June 5, 6:30 PM EST
- Where
- Northumberland County, 0.52 mi E of Atlas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -76.410
Thunderstorm winds estimated near 60 mph knocked down several large branches near Mt. Carmel.
Thunderstorm Wind, Schuylkill
- When
- June 5, 6:40 PM EST
- Where
- Schuylkill County, 0.52 mi W of Gordon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.750, -76.340
Thunderstorm winds estimated near 60 mph knocked down trees near Gordon.
Hail, Schuylkill
- When
- June 5, 7:04 PM EST
- Where
- Schuylkill County, 0.52 mi W of Pine Glen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.550, -76.390
Hail, Schuylkill
- When
- June 5, 7:05 PM EST
- Where
- Schuylkill County, 0.52 mi W of Pine Glen
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -76.390
Hail, Lebanon
- When
- June 5, 7:35 PM EST
- Where
- Lebanon County, 0.53 mi E of Myerstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.370, -76.310
Funnel Cloud, Lebanon
- When
- June 5, 7:40 PM EST
- Where
- Lebanon County, 1.26 mi ENE of Rexmont
- Reported by
- Public
- Coordinates
- 40.290, -76.360
A funnel cloud was reported looking southeast from Lebanon city.
Hail, Lancaster
- When
- June 5, 8:01 PM EST
- Where
- Lancaster County, Ephrata
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.180, -76.180
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5 to 30, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Texas, June 5, 20113 injured · $97,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$203,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Mississippi, June 5, 20111 injured · $90,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Alabama, June 5, 20111 injured · $68,000 · 1 in hail · 14 events
- Hail in Iowa, June 5, 2011$120,000 · 3 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 5, 2011$70,000 · 75 kt wind · 18 events
- Lightning Strike in Illinois, June 5, 2011$100,000 · 1 event
- Hail and Damaging Winds in Indiana, June 5, 2011$55,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$31,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Carolina, June 5, 20111 injured · 1.75 in hail · 28 events
- Damaging Winds in Kentucky, June 5, 2011$42,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296751, 296752, 296747, 296748, 296749, 296753, 296750.